Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Monotonicity of positive semidefinite Hermitian matrices


Authors: Russell Merris and Stephen Pierce
Journal: Proc. Amer. Math. Soc. 31 (1972), 437-440
DOI: https://doi.org/10.1090/S0002-9939-1972-0285556-7
MathSciNet review: 0285556
Full-text PDF

Abstract | References | Additional Information

Abstract: Inequalities which compare elements of the convex cone of positive semidefinite hermitian matrices with products of roots of elements are proved. They yield inequalities for Schur functions (generalized matrix functions) which, when specialized to the determinant, give a result of R. Bellman and L. Mirsky.


References [Enhancements On Off] (What's this?)

  • [1] E. F. Beckenbach and R. Bellman, Inequalities, Ergebnisse der Mathematik und ihrer Grenzgebiete, Heft 30, Springer-Verlag, Berlin, 1961. MR 28 #1266. MR 0158038 (28:1266)
  • [2] R. Bellman, Notes on matrix theory. II, Amer. Math. Monthly 60 (1953), 173-175. MR 14, 731. MR 0053170 (14:731e)
  • [3] Ralph Freese, Inequalities for generalized matrix functions based on arbitrary characters, Linear Algebra and Appl. (to appear). MR 0340273 (49:5028)
  • [4] Marvin Marcus and Henryk Mine, A survey of matrix theory and matrix inequalities, Allyn and Bacon, Boston, Mass., 1964. MR 29 #112. MR 0162808 (29:112)
  • [5] -, Generalized matrix functions, Trans. Amer. Math. Soc. 116 (1965), 316-329. MR 33 #2655. MR 0194445 (33:2655)
  • [6] Marvin Marcus and Paul J. Nikolai, Inequalities for some monotone matrix functions, Canad. J. Math. 21 (1969), 485-494. MR 38 #5815. MR 0237534 (38:5815)
  • [7] L Mirsky, An inequality for positive definite matrices, Amer. Math. Monthly 62 (1955), 428-430. MR 17, 338. MR 0072833 (17:338y)
  • [8] I. Schur, Über endliche Gruppen und Hermitesche Formen, Math. Z. 1 (1918), 184-207. MR 1544291


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1972-0285556-7
Keywords: Symmetric group, character, tensor power, Kronecker power
Article copyright: © Copyright 1972 American Mathematical Society

American Mathematical Society